Perioral dermatitis

(24 Posts)
TheWatchersCouncil Fri 04-Mar-16 14:12:15

Posted this in general health, but thought sticking it here would be a good idea too.

I have had perioral dermatitis on and off for about 18 months. It's not as bad as it could be, but each time it flares up it covers a bigger or new area and seems harder to shift.

I see a dermatologist and she's just started me on eumovate cream twice a day and 100mg doxycycline once a day for 6 weeks.

I've stopped using all cleansers, and only use warm water and can't wear make-up as it seems to exacerbate it. I have auto-immune and immune stuff going on and see an immunologist for this. I am on a low-histamine diet and have been dairy, wheat, sugar and alcohol free (amongst many other things) for quite some time. Generally these changes have made things better. But not the skin!

I know it's not the end of the world and is a harmless condition. But I am fed up!! Any tips?

Artura Fri 04-Mar-16 15:04:25

The doxycycline could have some benefit, but in my experience (I'm a GP) most dermatologists recommend stopping steroids completely. How long did your dr tell you to use the eumovate for?

FrustratedFrugal Fri 04-Mar-16 15:14:00

I got rid of mine with a soap and water cleansing regime (no makeup, no skincare and no fluoride/sls toothpaste for a few weeks, and absolutely no cortisone products). Have been in remission for 2+ years with no recurrences and am able to use my normal products again.

It took a while for my skin barrier to heal (I was red and raw). After that I reintroduced regular products one by one really gradually.

Good luck! POD is horrible, hope you'll get better soon!

Roygrace Fri 04-Mar-16 15:40:36

I'm sure I got duac first and made it worse then topical metrinozidole (sp) cleared it up

TheWatchersCouncil Fri 04-Mar-16 15:45:00

She said to use eumovate until it clears, then switch to daktacort once a day, eumovate once a day, then tail off to daktacort twice a day, then phase out and stop.
Previously I have had good results with daktacort.
Other than the above creams, I put nothing on those areas of my face and am just cleansing with water.

KatharinaRosalie Fri 04-Mar-16 16:02:19

That's interesting, as I've had the same problem and any source I've read says no steroids. They do help temporarily, but it will always return with a vengance.

Metronidazole cream helped here as well.

TheWatchersCouncil Fri 04-Mar-16 16:10:08

Can I get metronidazole cream over the counter?

KatharinaRosalie Fri 04-Mar-16 16:14:25

No it's prescription, but of course you can get it online from one of those places that have 'online doctor's consultation' options. Or ask your dermatologist why she didn't prescribe that?

Be prepared thought that if you have been using steroid cream and suddenly stop, the rash will get worse before it gets better.

FrustratedFrugal Fri 04-Mar-16 16:15:47

Steroids can cause perioral - that's why most doctors advise to steer clear of them.

B1rdinthebush Fri 04-Mar-16 16:21:32

I was initially using a steroid cream for mine and whilst it would get rid of it, the moment I stopped using it the rash would recur.

I stopped wearing make-up and cleansed with hemp oil and a warm cloth. You can also use a few drops as a moisturiser. I also made sure to use an SLS and fluoride free toothpaste and also an SLS free shampoo (as the residue would run down my face in the shower). SLS is such a horrible ingredient and can cause so many skin issues - my boyfriend noticed a significant improvement in his eczema when we stopped using products that contain it.

It took a couple of months to clear but eventually did and I've not had a flare up since.

maitaimojito Fri 04-Mar-16 16:29:07

I've had this recently and calendula cream has pretty much cleared it. I just have one small patch left but it's 100% better than it was a few weeks ago.

Awks Fri 04-Mar-16 17:35:04

Another one who found the metronidazole worked. Mine's ok at the mo but I also wash my face once a week with Nizoral. My GP suggested that and it seems to keep it at bay once the flare up has finished. It is miserable, you have my sympathies.

TheWatchersCouncil Fri 04-Mar-16 17:40:55

Thanks for the tips. I've only been on the treatment she gave me for 2 days, so maybe I'll see how it goes for a week or so. Even if it works, I might still look into the metronizadole for the future.
Awks - do you mean that you use Nizoral shampoo as a facial wash? Or is there a specific facial wash?

I feel really pissed off. I'm 44. I've done the teenage acne years. I went on roaccutane 7 or so years ago to rid myself of the persistent spots that would never shift, and that worked really well. I take good care of my skin and even though I say so myself, it was looking and feeling really nice. And now this. I know it's not serious and that others have far worse skin problems and for far longer. But, bollocks to it!

WitchWay Fri 04-Mar-16 19:21:43

I'm a GP - assume you've had iron levels checked & tried an anti fungal cream?

Angel74 Fri 04-Mar-16 19:37:01

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

Awks Fri 04-Mar-16 20:25:59

I use it as a facial wash - just the normal Nizoral shampoo you buy otc. My GP also works as an associate dermatologist and he told me that PD is linked to dandruff - it's the yeasty type thing - and that Nizoral just gives a bit more protection. When I have a flare up I wash with it every day, leaving it on for a minute then rinse off in the shower. It does make my face dry but that soon recovers once the flare up goes.

I'm convinced it keeps the bloody PD at bay.

Awks Fri 04-Mar-16 20:33:34

I've also used Daktacort and it's worked. Still have a tube in the fridge for emergencies grin so bear with it and you'll probably be fine but it wont harm to use Nizoral as a face wash as well. You just have to keep using it for ages even after the flare up has gone. My last one was in July last year and it was hideous for ages. We went to Florida just afterwards and the heat made me look like a leper but it started to fade at end Aug and by October my skin was just a little red. It's normal looking now. It will be fine, just don't forget to put the cream on once it starts to get better!

TheWatchersCouncil Sat 05-Mar-16 09:17:34

Gosh - a message was deleted for breaking talk guidelines!?!??? I am intrigued!!
Yes - iron fine. Don't think I have tried an antifungal cream though.
At what point is it reasonable to assume that current treatment is not working and go back/to someone else? A week? 2 weeks?
Glad you are doing better Awks

WitchWay Sat 05-Mar-16 09:30:52

Daktacort is an anti fungal with steroid - difficult to tell which is helping - try plain Daktarin which is just the anti fungal.

I'd try anything new for 2 weeks, unless it's making things worse.

TheWatchersCouncil Sat 05-Mar-16 11:05:40

Thanks. Have used Daktacort. Daktarin is prescription only?

Wolpertinger Sat 05-Mar-16 12:46:10

Do you have follow up booked with your dermatologist?

2 days is a very very short time in skin terms. Essentially your skin is renewing itself all the time so in 6 weeks time all the skin you have now will have fallen off and been replaced by brand new skin. So at the moment you are treating the old skin but maximum results will be in 6 weeks when all your skin will have been grown with your new treatment. And then your skin has the tendency to go back to old habits which is why treatments go on and on and on.

So you need to try what the dermatologist has recommended for at least 2 weeks if not longer and then if it hasn't worked tell her and she can suggest something new.

Trying lots of other new things at the same time will confuse the issue, and your skin, so if it doesn't work or you get worse you won't know if that was because you were reacting to something else you put on it.

Derm treatments are a slow thing not a quick fix sadly.

TheWatchersCouncil Sat 05-Mar-16 13:27:13

Thanks! I'll give it a couple of weeks.
We haven't booked a fo!low up, but that's because we both know that I will if things don't resolve/they get worse/recurr.

WitchWay Sat 05-Mar-16 13:56:01

You can buy Daktarin.

Autumnchill Sat 21-May-16 18:08:15

Just been diagnosed with Perioral Dermatitis. I got it from using a steroid cream on my body for Prurigo and stupidly thought the spots on my face where the same so put steroid ointment on my face which basically fed it!

I'm on a course of Doxycycline for 6 weeks, has anyone else had these and do they work? Sick of itching because of the Prurigo and now having really obvious red unsightly marks all over my face sad

Any other suggestions to help move it along quicker

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now